Mississippi, 2015

Hail in Mississippi, May 20, 2015

May 20, 2015 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective vortex moved into the Mid-South during the afternoon hours on May 20, 2015. This feature combined with a stalled frontal boundary to produce scattered thunderstorms across West Tennessee and North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective vortex moved into the Mid-South during the afternoon hours on May 20, 2015. This feature combined with a stalled frontal boundary to produce scattered thunderstorms across West Tennessee and North Mississippi. A couple of weak tornadoes occurred in West Tennessee and isolated large hail was reported in North Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 2:47 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 20, 2:47 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT WED MAY 20 2015

.DISCUSSION...
WELL BELOW NORMAL TEMPERATURES TO PREVAIL OVER THE MIDSOUTH
THROUGH EARLY FRIDAY. THIS FRONT EXTENDED WAS ALONG AND NORTH OF
I-40 AT 3 PM CDT. A CONVECTIVE MESOSCALE VORTICITY MAX WAS EVIDENT
ON RADAR AND GOES VISIBLE IMAGERY NEAR THE MO BOOTHEEL...EXTENDING
SOUTH DOWN THE MS RIVER DELTA. THIS FEATURE...ALONG WITH DIFFERENTIAL
PREFRONTAL HEATING...WAS AIDING IN THE DEVELOPMENT OF SCATTERED
STORMS EAST OF THE MS RIVER AND EAST OF THE MEMPHIS METRO.

TONIGHT WILL SEE STORMS EXIT THE TN VALLEY BY EARLY EVENING...AS
POST FRONTAL CLOUDS...OVERSPREADING COOLER/DRIER POST FRONTAL AIR
SPREAD THROUGH THE MIDSOUTH.

GUIDANCE ENSEMBLE TEMPS ARE WELL BELOW CLIMATOLOGICAL NORMS ON
THURSDAY... BUT PERHAPS STILL A DEGREE OR TWO TOO MILD. MUCH WILL
DEPEND ON WHETHER POST FRONTAL STRATO CU BREAKS UP THURSDAY AFTERNOON.

FRIDAY AND THE EARLY WEEKEND WILL SEE AN UPPER LOW DIG OVER THE
DESERT SOUTHWEST...WITH DOWNSTREAM RIDGING PREVAILING OVER THE
LOWER MS RIVER VALLEY FRIDAY AND SATURDAY. FOLLOWING A CHILLY START
FRIDAY... MODERATING /WARMING/ TEMPS SHOULD PREVAIL OVER THE
MIDSOUTH THROUGH SATURDAY...WITH LITTLE CHANCE OF RAIN.

RAIN CHANCES WILL RETURN SUNDAY...AS THE UPPER TROF WEAKENS AND
LIFTS INTO THE SOUTHERN AND CENTRAL PLAINS. DEEP ONSHORE FLOW...
WEAK CONVECTIVE INHIBITION AND PRECIPITABLE WATER VALUES NEAR 2
INCHES WILL BE SUPPORTIVE OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO CLOSE OUT THE WEEKEND.

THE UPPER LOW WILL CONTINUE TO WEAKEN AS IT LIFTS SLOWLY TOWARD
THE GREAT LAKES BY THE MIDDLE OF NEXT WEEK. THUNDERSTORM CHANCES
WILL DECREASE SLIGHTLY...BECOMING DIURNALLY ENHANCED WITH DAYTIME
HEATING.

PWB

&&

.AVIATION...
18Z TAF CYCLE

AN AREA OF SHOWERS AND THUNDERSTORMS IS PUSHING THROUGH WEST
TENNESSEE AND NORTHEAST MISSISSIPPI AT THIS TIME AND WILL PRODUCE
A PERIOD OF MVFR CEILINGS AND VISIBILITIES. OUTSIDE OF THIS AREA
OF RAIN...VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AFTERNOON.
CEILINGS WILL LOWER TONIGHT AND OVERNIGHT TO IFR/LIFR LEVELS
BEFORE IMPROVING SOME THURSDAY MORNING. WINDS WILL BE MAINLY FROM
THE NORTH AT 5 TO 10 KNOTS FOR MUCH OF THE FORECAST PERIOD.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 3:47 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT WED MAY 20 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
447 PM CDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 17 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
May 20, 4:16 PM CST to 4:21 PM CST
Where
Monroe County, 2 mi S of Smithville
Measured
1 in hail
Reported by
Social Media
Coordinates
34.041, -88.400

Quarter size hail reported near Smithville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580910.